Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 27, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 28, 2017, 6:36 PM EDT for Columbus County, Robeson County, North Carolina; Dillon County, Horry County, Marion County, South Carolina. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 6:36 PM EDT (22:36 UTC)
- Expired
- May 28, 2017, 7:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbus County, NC, Robeson County, NC, Dillon County, SC, Horry County, SC, Marion County, SC
The radar
The Wilmington radar (KLTX), 66 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:55 PM EDT | TSTM WND DMG | 2 W Wards, NC | TREE ACROSS INTERSECTION OF HAYES AND TUTON ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 521 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
932
WUUS52 KILM 282236
SVRILM
NCC047-155-SCC033-051-067-282330-
/O.NEW.KILM.SV.W.0027.170528T2236Z-170528T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
636 PM EDT SUN MAY 28 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Southeastern Robeson County in southeastern North Carolina...
Northwestern Columbus County in southeastern North Carolina...
Southeastern Dillon County in northeastern South Carolina...
North central Horry County in northeastern South Carolina...
Northeastern Marion County in northeastern South Carolina...
* Until 730 PM EDT
* At 636 PM EDT, a severe thunderstorm was located over Lake View, or
9 miles northeast of Mullins, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Whiteville, Mullins, Tabor City, Chadbourn, Fair Bluff, Lake View,
Boardman, Fork, Southeastern Community College, Williams, Cherry
Grove, Mollie, Sidney, Barnesville, Clarendon, Smithboro, Kemper,
Evergreen, Brunswick and Nichols.
This includes US Route 74 between mile markers 370 and 393.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3452 7885 3452 7886 3451 7885 3451 7884
3449 7887 3448 7887 3446 7883 3446 7881
3447 7869 3414 7868 3419 7931 3441 7932
3454 7886
TIME...MOT...LOC 2236Z 269DEG 23KT 3432 7916
HAIL...1.00IN
WIND...60MPH
$$
MBB2 follow-up statements
164
WWUS52 KILM 282304
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
704 PM EDT SUN MAY 28 2017
NCC155-SCC033-067-282313-
/O.CAN.KILM.SV.W.0027.000000T0000Z-170528T2330Z/
Robeson NC-Dillon SC-Marion SC-
704 PM EDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROBESON...
SOUTHEASTERN DILLON AND NORTHEASTERN MARION COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3446 7883 3447 7870 3447 7869 3414 7868
3418 7918 3422 7914 3426 7913 3428 7909
3429 7909 3431 7906 3431 7904 3435 7903
3435 7901 3436 7900 3438 7901 3440 7897
3443 7897 3445 7895 3446 7891 3448 7887
TIME...MOT...LOC 2303Z 269DEG 29KT 3427 7890
$$
NCC047-SCC051-282330-
/O.CON.KILM.SV.W.0027.000000T0000Z-170528T2330Z/
Columbus NC-Horry SC-
704 PM EDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHWESTERN COLUMBUS AND NORTH CENTRAL HORRY COUNTIES...
At 703 PM EDT, a severe thunderstorm was located near Cherry Grove,
or 12 miles west of Whiteville, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Whiteville, Tabor City, Chadbourn, Fair Bluff, Boardman, Cherry
Grove, Mollie, Sidney, Southeastern Community College, Clarendon,
Williams, Evergreen, Brunswick, Cerro Gordo and Columbus Regional
Healthcare System.
This includes US Route 74 between mile markers 375 and 393.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3446 7883 3447 7870 3447 7869 3414 7868
3418 7918 3422 7914 3426 7913 3428 7909
3429 7909 3431 7906 3431 7904 3435 7903
3435 7901 3436 7900 3438 7901 3440 7897
3443 7897 3445 7895 3446 7891 3448 7887
TIME...MOT...LOC 2303Z 269DEG 29KT 3427 7890
HAIL...1.00IN
WIND...60MPH
$$
MBB968
WWUS52 KILM 282318
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
718 PM EDT SUN MAY 28 2017
SCC051-282328-
/O.CAN.KILM.SV.W.0027.000000T0000Z-170528T2330Z/
Horry SC-
718 PM EDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HORRY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM EDT for
southeastern North Carolina...and northeastern South Carolina.
LAT...LON 3414 7868 3416 7890 3425 7902 3425 7898
3429 7899 3437 7881 3438 7869
TIME...MOT...LOC 2318Z 279DEG 32KT 3424 7881
$$
NCC047-282330-
/O.CON.KILM.SV.W.0027.000000T0000Z-170528T2330Z/
Columbus NC-
718 PM EDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHWESTERN COLUMBUS COUNTY...
At 718 PM EDT, a severe thunderstorm was located over Clarendon, or 9
miles southwest of Whiteville, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Whiteville, Tabor City, Chadbourn, Williams, Cherry Grove, Mollie,
Sidney, Southeastern Community College, Clarendon, Brunswick, Cerro
Gordo and Columbus Regional Healthcare System.
This includes US Route 74 between mile markers 385 and 393.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3414 7868 3416 7890 3425 7902 3425 7898
3429 7899 3437 7881 3438 7869
TIME...MOT...LOC 2318Z 279DEG 32KT 3424 7881
HAIL...1.00IN
WIND...60MPH
$$
MBBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:09 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 28, 3:09 PM EDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 309 PM EDT Sun May 28 2017 .SYNOPSIS... A cold front will enter the area and stall through early next week. Scattered showers and thunderstorms will still be around during the latter part of the week as weak upper level disturbances continue to pass overhead. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... As of 300 PM Sunday...A west to subtle southwest flow will continue at the mid levels through the period. A very broad front extends across the Mississippi Valley well to the west. For our area there appears to be two decent chances of convection, the first coming this afternoon and evening with similar timing Monday. Currently convective debris from last night's convection is exiting off the coast and a decent cumulus field is developing in its wake matching up well with convective inhibition has finally eroded from a 100mb Mixed Layer perspective. This trend should continue and showers and thunderstorms should begin in the next few hours. The GFS shows a smattering of convection this afternoon with a little more enhancement/organization around 00 UTC. The high resolution CAM guidance is showing a similar scenario albeit with more of a delay in timing. I have increased the pops slightly for the next six hours or so due to these trends. If and moreso when things get going, severe potential is fair game with strong winds and hail the primary threats. For the overnight hours beyond 03 UTC, things should be quiet persisting well into Monday morning. For Monday afternoon, residual Piedmont troughing and very similar thermal parameters will offer up more chances of convection. Guidance pops from the MAV aren't as high as this afternoon and evening but may trend up in time which can be the nature in the warm season regarding convection. SPC has most of the area in a slight risk for Monday. Thermal profiles show temperatures should be a little warmer Monday afternoon as does the official forecast. Overnight lows tonight will remain mostly in the 70s with maybe an upper 60 or two well inland. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... As of 300 PM Sunday...With a boundary stalled over the area and some mid level energy still present Monday night may see a continuation of the afternoons' convective activity. This is especially suggesting by the 12Z WRF which shows a very agressive, possibly feedback-contaminated convective signal over mainly SC zones. Tuesday morning should offer a bit of a break in radar activity though not necessarily a rain-free period. With a little heating and the front still in the area Tuesday afternoon should once again see at least scattered coverage of thunderstorms. Coverage will wane to isolated or perhaps none at all later Tuesday night. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 300 PM Sunday...GFS/ECMWF in agreement on the evolving H5 pattern in slowly migrating a broad but low amplitude trough eastward across the Great lakes and Ohio valley then into New England and SE Canada this period, while holding an upper ridge of varying amplitude over Florida and the Bahamas. This will allow a series of weak fronts and upper disturbances to move to our coasts, offering daily chances of thunderstorms. Late May/early June heating coupled with PWATS values between 1.50-1.80", and numerous surface boundaries, will support convection much of the extended forecast period. Next weekend potentially could turn wet, as enhancement of column moisture is drawn from the Gulf of Mexico by low pressure over Texas on Saturday, tracking to the Ohio Valley during Sunday. With the abundance of clouds, daytime temperatures will run near normal for the season, middle to upper 80s, but above average minimum temperatures in the upper 60s to low 70s. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 18Z...Expect mostly VFR conditions through the period. There will be an increase in showers and thunderstorms this afternoon and evening but the confidence level does not warrant any prevailing flight restrictions. There should be enough debris cloudiness and wind to prevent any significant fog outbreak after Monday morning. Extended Outlook...MVFR/IFR conditions are possible in showers and thunderstorms Monday Night through Tuesday. More typical summertime scattered showers and thunderstorms are possible Wednesday and Thursday. && .MARINE... NEAR TERM /UNTIL 6 AM MONDAY MORNING/... As of 300 PM Sunday...Bermuda High pressure will keep a southwest flow in place over the waters through the period. Speeds will be mostly in a range of 10-15 knots with the exception of a few hours this afternoon when stronger low level jetting warrants a few hours of 15- 20. Speeds will relax a little Monday. Significant seas will be 2-4 feet with the four footers mostly confined to the next few hours coinciding with the slightly stronger winds. SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... As of 300 PM Sunday...Cold front should be stalled over land, keeping marine flow out of the SW. Solutions that push the front farther and lead to veered flow currently not favored though impossible to rule out. This boundary will tend to remain quite stationary through the period keeping a fairly light southwesterly flow across the waters. The proximity of the boundary paired with the poorly defined nature of the Atlantic high will keep wind waves minimal and preclude any swell energy for an overall wave forecast of just 2 ft. LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 300 PM Sunday...Near typical summer-like marine conditions this period as SW winds prevail with 2-3 foot seas. High pressure will remain centered just to the SE and E of Bermuda, and weak troughing inland should maintain SW wind flow Wed to Fri. The sea spectrum will be comprised of S-SSW waves 1-2 feet every 5 seconds and ESE waves 1-2 feet every 8 seconds. TSTMS will be active this period, moving generally from land to the coastal waters, and some may be strong from afternoon heating. Getting a radar update before heading out may be in the best interest of safely this period as we transition into a more active lightning and TSTM wind gust season. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...MBB NEAR TERM...SHK SHORT TERM...MBB LONG TERM...MJC AVIATION...SHK
Hazardous weather outlook, May 28, 3:36 PM EDT, 3 hours before
Hazardous Weather Outlook National Weather Service Wilmington NC 336 PM EDT Sun May 28 2017 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-291945- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown- Coastal Georgetown- 336 PM EDT Sun May 28 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-291945- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 336 PM EDT Sun May 28 2017 This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms may reach severe levels Monday and Tuesday .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 28, 6:22 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Wilmington NC
622 PM EDT SUN MAY 28 2017
NCZ087-099-SCZ024-033-282300-
Robeson NC-Columbus NC-Marion SC-Dillon SC-
622 PM EDT SUN MAY 28 2017
...SPECIAL WEATHER STATEMENT...
At 622 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fork, or 7 miles southeast of Dillon, moving east at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Dillon, Fair Bluff, Lake View, Boardman, Fork, Zion, Cherry Grove,
Barnesville, Floydale, Smithboro, Kemper, Nichols and Marietta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3447 7895 3420 7894 3420 7896 3430 7907
3429 7908 3429 7909 3428 7909 3428 7910
3426 7913 3423 7913 3423 7914 3422 7914
3424 7936 3442 7936
TIME...MOT...LOC 2222Z 268DEG 21KT 3434 7927
MBBThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:19 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 6 hr |
| May 28, 7:30 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 30 min |
| May 28, 6:22 PM EDT | Special Weather Statement | ILM | Dillon | 38 min |
| May 28, 7:41 PM EDT | Special Weather Statement | ILM | Florence, Marion | 64 min |
| May 28, 7:47 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Florence, Marion | 43 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.